Prescription drugs have to be sure saved many lives.  Yet sometimes too much of a good thing is not so good. A good example of this happened recently to a friend’s father.

He is an elderly gentleman who already was on quite a few meds for heart disease, high blood pressure and irregular  heart beats. He was put on a mild narcotic for a sprained shoulder and not unexpectedly developed constipation.

He then went to his doctor, who examined him and then placed him on a laxative called Miralax. This worked so well that he developed severe diarrhea. He became very weak and thought he might have to go to the hospital.

Instead he made an appointment with his gastroenterologist. He forgot to tell this doctor that his primary care provider had already prescribed a laxative. So the specialist put him on Lomotil, which binds the stool.

My friend then calls me and says his father is not getting any better. It turns out that this octogenarian was taking both a laxative and a constipation agent at the same time. The solution was a easy: Stop both medications as well as the narcotics. Within a few days he was black to his old self again.

The lesson to be learned is that more is not necessarily better. Always tell each and every doctor all your medications including ones you don’t think he or she needs to know.